Vermont, 2020Winter Storm and Winter Weather in Vermont, December 16 to 17, 2020
December 16 to 17, 2020 · NWS BTV · 7 events in 7 counties and zones
A Nor'easter developed right along the Carolina coast during the afternoon of December 16th and slowly moved north along the New Jersey coast by the morning of December 17th before shifting east out to sea. Snow arrived across southern VT during the late evening/overnight hours of the 16th-17th with a mesoscale band rotated across southern Rutland/Windsor counties into Bennington and Windham…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Nor'easter developed right along the Carolina coast during the afternoon of December 16th and slowly moved north along the New Jersey coast by the morning of December 17th before shifting east out to sea. Snow arrived across southern VT during the late evening/overnight hours of the 16th-17th with a mesoscale band rotated across southern Rutland/Windsor counties into Bennington and Windham counties during the early morning hours and remained nearly stationary through late morning of the 17th. Snowfall rates within this band were 2 to 4+ inches per hour.
Storm total snowfall within Rutland and Windsor counties ranged from and 30-40 inches in the higher terrain in the south to 8-12 inches in the north (a distance of just 20 miles) with snowfall reports of 3 to 6 inches just north from there across southern Addison and Orange counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 16, 9:46 PM EST, 14 minutes earlier.
Area forecast discussion, Dec 16, 9:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
946 PM EST Wed Dec 16 2020
.SYNOPSIS...
Snow will overspread the North Country tonight through Thursday
morning. Snowfall accumulations will vary sharply across the
North Country with 6 to 12 inches expected across Rutland and
Windsor Counties, while a dusting to an inch or two is expected
further north over northern New York into northern Vermont. A
difficult morning commute is likely for many on Thursday, before
the snow tapers off to flurries by mid afternoon. Chilly
temperatures prevail the next couple of days, before a warming
trend develops by the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 946 PM EST Wednesday...Winter Storm Warning continues for
Rutland/Windsor for 6 to 10 inches of snowfall with localized
higher amounts possible south of Route 4, while winter wx
advisory continues for Addison and Orange counties for 2 to 6
inches of snow.
Overall forecast in good shape and no big changes needed at this
time. Only tweak was to up the timing just a bit as snow has
moved into Rutland County based on observations and webcams.
Rest of forecast remains unchanged.
Previous Discussion...
No significant changes were made to this forecast package, just
minor adjustments to sharpen expected north-south snowfall
gradient, as guidance has come into better agreement.
Water vapor shows sharp mid/upper lvl trof acrs the Ohio Valley,
while IR sat indicates rapidly cooling cloud tops acrs central PA,
angling toward southern/central New England, as confluent flow
prevails acrs North Atlantic. I have to admit, the water vapor/satl
imagery with this developing system is pretty impressive this aftn,
especially the advection of moisture and the expanding coverage of
cooling cloud tops over central PA. Meanwhile, potent 5h vort is
helping to enhance 1010mb sfc low pres near Cape Hatteras per latest
analysis, while widespread precip continues to expand in areal
coverage over most of the eastern Conus. Noticing visibilities with
moderate to locally heavy snowfall in the 1/4 to 1/2sm range over
central Pa, with light snow already at KBGM. Our fcst challenge
remains unchanged, with how quickly mid/upper lvl circulation de-
amplifies in the fast confluent flow aloft and exact
placement/evolution of mesoscale band of moderate to heavy snowfall
acrs southern/central VT.
Consensus among meso-scale modeling supports 7h/5h circulation
moving from eastern PA into southern New England, while strong band
of 7h fgen forcing lifts pivots from the Catskills into southern VT.
The GEM/NAM and RAP show this band reaching southern Rutland/Windsor
Counties, while GFS/ECMWF is along the MA/VT state line. Latest
trends support the heaviest snowfall potential associated with this
band of enhanced fgen forcing mainly along and south of Route 4 acrs
Windsor/Rutland Counties. HREF highlights >60% of 1 to 1.5 inch per
hour snowfall rates acrs this area, with sharp northern side
weakening. These band structures and associated movement north,
along with enhanced snowfall rates are extremely difficult to
predict, and become a nowcasting event as they develop on the radar.
It should be noted snowfall amounts typically drop off sharply on
either side of these bands, as dynamics are weaker, uvvs in the
favorable snow growth is less favorable, resulting in lower snow
ratios. Utilizing a general consensus indicates the fgen band lifts
into extreme southern Rutland/Windsor Counties, before shifting to
the east. The SREF plume snowfall for VSF ranges from 2 inches to 26
inches, indicating the large spread acrs our southern areas. For our
messaging we will continue with a general 6 to 10 inches with
localized 12 inches or more possible south of Route 4, while amounts
quickly drop off acrs central and northern VT. If the band stays
south of our cwa, amounts will be much less. Snow ratios of 12 to 15
to 1 are likely within the mesoscale band with 10 to 13 to 1 outside
the band over most of central/northern Vt and eastern Dacks.
Snow develops btwn 02-04z acrs southern VT and spreads northward
into much of the dacks and northern/central VT btwn 04z-08z. The
heaviest snowfall rates occur btwn 09z-15z on Thurs, creating a
hazardous morning commute, especially southern/central cwa, with vis
below 1/2sm and snowfall rates of 1 to 1.5 inch per hour.
Mid/upper lvl trof axis lingers along with good 850 to 500mb
moisture through 18z Monday, before dissipating. Expecting snow to
linger acrs central/southern VT thru 18z, before tapering off to
scattered flurries by 21z.
Temps with thickening clouds tonight and snow developing hold in the
5F to 15F range, while warm into the mid teens to lower 20s on
Thurs. A chilly night with fresh snow pack is anticipated for
central/southern section on Thurs Night/Fri AM with lows 0F to +15F.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 329 PM EST Wednesday...Shortwave ridging builds in Friday with
cool and partly cloudy conditions to start the day. Temperatures
will be on the chilly side for December with highs in low to mid 20s
for valley locations and mid teens across the summits. Surface high
pressure will settle in overhead with clear skies and calm winds
likely Friday night. Lows will dip back into the lower single digits
to low teens areawide. No precipitation is expected during this
time.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 329 PM EST Wednesday...No significant weather systems likely
through the long term period with generally unsettled but non-
impactful weather expected at this time. Fairly complex 500mb
pattern with 3 different pieces of upper level energy east of the
Rockies with generally troughiness across the eastern CONUS. At this
time phasing of the northern and southern stream shortwaves late
Saturday into Sunday are not expected. While moisture will increase
across New England, the better forcing remains to our north and
south positioning us in within in a weak baroclinic zone with as
weakening surface front crosses the area Sunday afternoon. Scattered
rain/snow showers are possible during this timeframe. Beyond early
next week, several chances for precipitation are possible with
multiple impulses crossing the region, although no big blockbusters
are expected. Temperatures should remain generally near to slightly
above normal through the period.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...VFR conditions are expected through 06z
then as snow moves up into the region ceilings and visibilities
will lower into the 1 to 3 mile range, but 1/4 mile at KRUT
where snow will be heavy. Ceilings will lower into the 800 to
1500 foot range. Conditions will slowly improve into the MVFR
and VFR categories after 18z. One item of note...KMSS will be on
the edge of the snow and are expected to only see some snow
showers and conditions will be MVFR/VFR for the entire period.
Winds will generally be from the north at speeds of 10 knots or
less.
Outlook...
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHSN.
Sunday: Mainly VFR, with areas MVFR possible. Slight chance SHSN.
Sunday Night: Mainly MVFR, with areas IFR possible. Slight chance
SHSN.
Monday: Mainly MVFR, with local IFR possible. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 4 PM EST Thursday for VTZ011-012-
019.
Winter Weather Advisory until 4 PM EST Thursday for VTZ009-010-
018.
NY...None.
&&
SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...EvensonHazardous weather outlook, Dec 16, 3:13 AM EST, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
313 AM EST Wed Dec 16 2020
VTZ011-012-019-170815-
Western Rutland-Windsor-Eastern Rutland-
313 AM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
THURSDAY...
This Hazardous Weather Outlook is for southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ009-010-018-170815-
Western Addison-Orange-Eastern Addison-
313 AM EST Wed Dec 16 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST THURSDAY...
This Hazardous Weather Outlook is for central Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>031-034-035-087-VTZ001>008-016-017-170815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Eastern Franklin-Eastern Chittenden-
313 AM EST Wed Dec 16 2020
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.
.DAY ONE...Today and tonight.
Light snow will spread over the region late this evening and continue
overnight. Areas along and south of a Saranac Lake to Milton to
Newport line have the best chance for seeing accumulating snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Snow will be ongoing Thursday morning, steadiest early, before
coming to an end Thursday afternoon. Snow accumulations of 1 to 3
inches will be possible, with less than an inch for areas from the St
Lawrence River Valley eastward into the northern Champlain Valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Eastern Rutland
- When
- December 16, 10:00 PM EST to December 17, 1:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Mesoscale band of snowfall rates of 2 to 4+ inches per hour remained quasi-stationary for 6 to 8 hours across southern Rutland and much of Windsor county. Storm total snowfall ranged from 8-12 inches in the north to 30-40 inches in the southeast upslope hilly terrain. Some specific totals include: 38 inches in Danby and Ludlow, 34 inches in Reading, 32 inches in Shrewsbury, 30 inches in Hartland, 20 inches in Wilder and White River Junction, 19 inches in Rutland. There were a few unofficial reports of 40 inches as well.
Winter Storm, Western Rutland
- When
- December 16, 10:00 PM EST to December 17, 12:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Mesoscale band of snowfall rates of 2 to 4+ inches per hour remained quasi-stationary for 6 to 8 hours across southern Rutland and much of Windsor county. Storm total snowfall ranged from 8-12 inches in the north to 30-40 inches in the southeast upslope hilly terrain. Some specific totals include: 38 inches in Danby and Ludlow, 34 inches in Reading, 32 inches in Shrewsbury, 30 inches in Hartland, 20 inches in Wilder and White River Junction, 19 inches in Rutland. There were a few unofficial reports of 40 inches as well.
Winter Storm, Windsor
- When
- December 16, 10:00 PM EST to December 17, 2:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $20,000
- Reported by
- Public
Mesoscale band of snowfall rates of 2 to 4+ inches per hour remained quasi-stationary for 6 to 8 hours across southern Rutland and much of Windsor county. Storm total snowfall ranged from 8-12 inches in the north to 30-40 inches in the southeast upslope hilly terrain. Some specific totals include: 38 inches in Danby and Ludlow, 34 inches in Reading, 32 inches in Shrewsbury, 30 inches in Hartland, 20 inches in Wilder and White River Junction, 19 inches in Rutland. There were a few unofficial reports of 40 inches as well.
Winter Weather, Western Addison
- When
- December 16, 11:00 PM EST to December 17, 12:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A large snowfall gradient was draped across Addison county with 6 to 10 inches along the southern sections and 2 to 4 inches along the northern border, less than 20 miles.
Winter Storm, Eastern Addison
- When
- December 16, 11:00 PM EST to December 17, 1:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A large snowfall gradient was draped across Addison county with 6 to 10 inches along the southern sections and 2 to 4 inches along the northern border, less than 20 miles.
Winter Storm, Orange
- When
- December 17, 12:00 AM EST to 2:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Mesoscale band of snowfall rates of 2 to 4+ inches per hour remained quasi-stationary for 6 to 8 hours across southern Rutland and much of Windsor county. This band slowly rotated north into Orange county during the morning hours of December 17th with snowfall totals of 6 to 8 inches in the north with 10 to 18 inches in the southeast. A few specific totals include; 17 inches in Union Village, 15 inches in Thetford and 10 inches in Tunbridge and Randolph.
Winter Weather, Washington
- When
- December 17, 12:00 AM EST to 2:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Much of Washington county received 2 to 4 inches of snow with a few outliers along the southern border of the county receiving up to 8 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 16, 2020$16 million · EF2 · 3 events
- Heavy Snow and Winter Weather in New York, December 16 to 17, 20201 death · 27 events
- Heavy Snow in New York, December 16 to 17, 2020$100,000 · 14 events
- Winter Storm in Pennsylvania, December 16 to 17, 202035 events
- Winter Storm and Winter Weather in Virginia, December 16 to 17, 202024 events
- Coastal Flood and Heavy Snow in Massachusetts, December 16 to 17, 202024 events
- Winter Weather in North Carolina, December 16, 202018 events
- Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 16 to 17, 202017 events
- Winter Storm in New York, December 16 to 17, 202017 events
- Winter Weather in Ohio, December 16 to 17, 202016 events
- Winter Storm and Winter Weather in Maryland, December 16 to 17, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924686, 924745, 924746, 924792, 925441, 924790, 924793.